Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 4, 2008, 3:50 PM MDT for Flathead County, Montana. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2008, 3:50 PM MDT (21:50 UTC)
- Expired
- Jul 4, 2008, 4:15 PM MDT
- In force
- 25 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Flathead County, MT
The radar
The Missoula radar (KMSX), 132 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:09 PM MDT | HAIL 1 | 1 N Somers, MT | TRAINED SPOTTER REPORTED MARBLE, NICKEL, AND QUARTER SIZE HAIL AND WINDS UP TO 45 MPH. DAMAGE TO CAMPER WITH HAIL ACCUMULATED ON THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:04 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 042151 SVRMSO MTC029-042215- /O.NEW.KMSO.SV.W.0008.080704T2150Z-080704T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 350 PM MDT FRI JUL 4 2008 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA... * UNTIL 415 PM MDT. * AT 351 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF KALISPELL...AND WAS MOVING NORTHEAST AT 34 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KALISPELL AROUND 400 PM MDT... EVERGREEN AROUND 405 PM MDT... COLUMBIA FALLS AROUND 415 PM MDT. LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA. LAT...LON 4842 11425 4821 11383 4795 11437 4805 11459 TIME...MOT...LOC 2150Z 214DEG 30KT 4810 11436 $$
2 follow-up statements
000 WWUS55 KMSO 042208 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 407 PM MDT FRI JUL 4 2008 MTC029-042215- /O.CON.KMSO.SV.W.0008.000000T0000Z-080704T2215Z/ FLATHEAD MT- 407 PM MDT FRI JUL 4 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR CENTRAL FLATHEAD COUNTY... * AT 407 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR EVERGREEN...AND WAS MOVING NORTHEAST AT 34 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LA SALLE AND COLUMBIA FALLS AROUND 415 PM MDT. HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA. LAT...LON 4821 11383 4801 11425 4814 11450 4842 11425 TIME...MOT...LOC 2207Z 214DEG 30KT 4822 11424 $$
000 WWUS55 KMSO 042214 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 412 PM MDT FRI JUL 4 2008 MTC029-042222- /O.EXP.KMSO.SV.W.0008.000000T0000Z-080704T2215Z/ FLATHEAD MT- 412 PM MDT FRI JUL 4 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLATHEAD COUNTY EXPIRES AT 415 PM MDT... THIS STORM HAS WEAKENED BELOW SEVERE LIMITS. SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA. LAT...LON 4821 11383 4801 11425 4814 11450 4842 11425 TIME...MOT...LOC 2212Z 214DEG 30KT 3227 5379 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:35 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 4, 2:35 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 235 PM MDT FRI JUL 4 2008 .DISCUSSION...A LOW PRESSURE TROUGH THAT IS CURRENTLY MAKING ITS WAY INTO NORTHWEST MONTANA AND NORTHERN IDAHO WILL CONTINUE TO PASS THROUGH THE NORTHERN ROCKIES THIS AFTERNOON AND EVENING. THE BEST INSTABILITY WILL QUICKLY PASS THROUGH WESTERN AND SOUTHWESTERN MONTANA THIS AFTERNOON. THE STRONGEST THUNDERSTORMS WILL PASS DURING THE AFTERNOON AND EVENING. BULK SHEAR UP TO 50KTS...LIFTED INDICES UP TO NEGATIVE 2-5C...THETA-E LAPSE RATES NEGATIVE 2-5K/KM AND MUCAPE VALUES OF 1000-2000J/KM MAINLY IN WESTERN/SOUTHWESTERN MONTANA ALL POINT IN THE DIRECTION FOR THUNDERSTORMS THIS AFTERNOON TO PRODUCE HAIL..BRIEF HEAVY RAIN AND STRONG WINDS. THESE STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL QUICKLY MOVE THROUGH NORTHWEST AND WEST CENTRAL MONTANA...AS WELL AS LEMHI COUNTY BETWEEN AROUND 3PM TO 6PM. IN SOUTHWEST MONTANA STRONG THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH 9PM THIS EVENING. SKY COVER WILL DECREASE THIS EVENING STARTING IN NORTHWEST MONTANA...BUT SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE OVERNIGHT IN SOUTHWEST MONTANA. SATURDAY WILL BE A LITTLE COOLER DUE TO SOME LINGERING CLOUDS AND SOME AIR MASS COOLING IN THE WAKE OF TONIGHTS DISTURBANCE. THERE IS STILL A THREAT OF LATE DAY CONVECTION OVER SOUTHWEST MONTANA AND LEMHI AND SOUTHERN IDAHO COUNTIES IN NORTH CENTRAL IDAHO AS THE SURFACE THERMAL BOUNDARY AND INSTABILITY PERSIST OVER THAT AREA. A SECOND WEAKER TROUGH PASSES OVER THE NORTHERN ROCKIES SUNDAY. THIS IS NOT EXPECTED TO PRODUCE MUCH...EXCEPT ISOLATED THUNDERSTORMS IN THE LINGERING INSTABILITY AGAIN MAINLY OVER SOUTHWEST MONTANA AND ADJACENT IDAHO COUNTIES. A LOW AMPLITUDE RIDGE WILL DEVELOP MONDAY AND PERSIST THROUGH MUCH OF THE COMING WEEK. THIS WILL KEEP THE REGION DRY WHILE PUSHING TEMPERATURES A BIT EACH DAY. THERE IS A HINT OF THE RIDGE WEAKENING AROUND FRIDAY AS WE BEGIN TO GET SOME ENERGY OFF OF A GULF OF ALASKA TROUGH. WILL BE TOUGH TO HAVE MUCH CONFIDENCE IN THE TIMING OF THIS FOR A FEW MORE DAYS...HOWEVER...AND HAVE THUS LEFT THE WARM AND DRY FORECAST IN PLACE FOR NOW. && .AVIATION...THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING THROUGH THE AFTERNOON AND EARLY EVENING ACROSS ALL OF WESTERN MONTANA AND NORTHERN IDAHO. THE AREA OF GREATEST CONCERN FOR VERY STRONG STORMS WITH THE POTENTIAL FOR DAMAGING WINDS AND HAIL WILL GENERALLY BE EAST OF A LINE FROM LEMHI COUNTY IN IDAHO TO FLATHEAD COUNTY IN MONTANA. MOST AREAS WILL SEE A DECREASE IN CONVECTION AFTER 00 UTC (1800 HRS MDT)...BUT THUNDERSTORMS WILL LINGER OVER SOUTHWEST MONTANA AND LEMHI COUNTY UNTIL AROUND DARK. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES: FLATHEAD...LAKE...POWELL...SILVER BOW...DEERLODGE...GRANITE... MISSOULA...AND RAVALLI UNTIL 10 PM MDT. ID...SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY UNTIL 10 PM MDT. && SHORT TERM...KITSMILLER LONG TERM....WHITMORE AVIATION...WHITMORE
Hazardous weather outlook, Jul 4, 5:07 AM MDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 507 AM MDT FRI JUL 4 2008 IDZ006-MTZ002-005>007-043-042200- SOUTHERN CLEARWATER MOUNTAINS-WEST GLACIER REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 507 AM MDT FRI JUL 4 2008 /407 AM PDT FRI JUL 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES. THUNDERSTORMS WILL BE STRONG PRODUCING HEAVY RAIN...DAMAGING WINDS WITH GUSTS TO 60 MPH AND LARGE HAIL. STRONG THUNDERSTORMS WILL PREVAIL THROUGH THE EVENING CONTINUING THE THREAT FOR BRIEF HEAVY RAINFALL AND HAIL. HOWEVER THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THROUGH THE OVERNIGHT HOURS BUT DIMINISH IN INTENSITY WITH BRIEF HEAVY RAINFALL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-007-008-MTZ001-003-004-042200- NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION- LOWER HELLS CANYON/SALMON RIVER REGION-KOOTENAI/CABINET REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- 507 AM MDT FRI JUL 4 2008 /407 AM PDT FRI JUL 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES. SOME THUNDERSTORMS WILL BE STRONG EARLY IN THE AFTERNOON...MAINLY IN THE CLEARWATER MOUNTAINS NEAR THE MONTANA BORDER...PRODUCING HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING KEEPING THE THREAT FOR HEAVY RAIN...GUSTY WINDS AND HAIL. HOWEVER THIS ACTIVITY SHOULD DIMINISH IN INTENSITY AND COVERAGE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-042200- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 507 AM MDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES. THUNDERSTORMS WILL PRODUCE STRONG DAMAGING WINDS AT THE ONSET OF CONVECTION. AS STRONG SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THE EVENING THE MAIN THREAT WILL TRANSITION TO HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL. HOWEVER SHOWERS AND THUNDERSTORMS SHOULD DIMINISH IN INTENSITY BUT CONTINUE THROUGH THE OVERNIGHT HOURS WITH BRIEF HEAVY RAINFALL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:27 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 26 min |
| Jul 4, 4:37 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 38 min |
| Jul 4, 4:58 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake, Missoula, Sanders | 47 min |
| Jul 4, 5:40 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake, Missoula, Powell | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.